Printer Friendly

Mental disturbance for 4 days.

DIAGNOSIS: Atrial flutter/fibrillation with a rapid (111 beats/ minutes) and variable ventricular response; right axis deviation of the QRS complex (+124[degrees]); a tall monophasic R wave in lead V1 that was taller than the R wave in V6 and was accompanied by a negative T wave; a tall R wave in lead aVR; and deep S waves in leads I, V5, V6.

Throughout most of the tracing the rhythm suggested atrial flutter, but occasionally the morphology changed and resembled coarse atrial fibrillation. The other ECG features were highly specific for right ventricular hypertrophy, in this patient a manifestation of cor pulmonale. (1) The echo-Doppler study of her heart on this admission showed a markedly enlarged right atrium and right ventricle with a flat ventricular septum and a pulmonary arterial systolic pressure of 52 mmHg. The left atrium and ventricle were of normal size, but the left ventricle was hypokinetic with an ejection fraction of 40-45%.

Arterial blood gases on this admission with her breathing 3 liters/ min of O2 via nasal cannulae were grossly abnormal with a pH of 7.25, a pCO2 of 54 mmHg, a pO2 of 80 mmHg, a bicarbonate of 22 mEq/L, and an O2 saturation of 93%. The respiratory acidosis, hypercarbia, and hypoxia were not, however, the major cause of her mental dysfunction. Her blood glucose on admission was 26 mg/dL. The hypoglycemia was the result of her taking 1,000 mg of metformin qd and 10 mg of glipizide XL bid. Other home medications may have accentuated hypoglycemia: digoxin and ranitidine by competing with metformin for common renal tubular transport systems and furosemide which may increase metformin plasma levels without altering renal clearance. (2) Ranitidine may also increase serum concentrations of glipizide. (3)

The hypoglycemia was treated by stopping the hypoglycemic medications and administering hypertonic glucose intravenously. An octreotide drip was given for 8 hours to inhibit insulin synthesis, and her serum insulin level decreased from 44.7 to 20.8 [micro] U/mL (reference, 6-27). The patient's mental status returned to normal, and she was discharged on the 11th hospital day.

REFERENCES

(1.) Milliken, JA, Macfarlane PW, Lawrie TDV. Enlargement and hypertrophy. In: Macfarlane PW, Lawrie TDV (editors). Comprehensive Electrocardiology: Theory and Practice in Health and Disease. New York: Pergamon Press; 1989:631-670.

(2.) Phillips BB, Somers VK. Drug Information Handbook for Cardiology. Hudson, OH: Lexi-Comp. 2000-2001:480-483.

(3.) Ibid. 363-365.

D. Luke Glancy, MD; Theresa Mills, MD; Fred Lopez, MD

Dr. Glancy is an emeritus professor; Dr. Lopez is a professor; Dr. Mills is a former resident and cardiology fellow in the Department of Medicine, LSU Health Sciences Center, New Orleans. Dr. Mills now practices cardiology in Tavares and Leesburg, Florida.

Caption: FIGURE: Admission electrocardiogram of a 61-year-old mentally disturbed woman. See text for explication.

COPYRIGHT 2017 Louisiana State Medical Society
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2017 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:ECG CASE OF THE MONTH
Author:Glancy, D. Luke; Mills, Theresa; Lopez, Fred
Publication:The Journal of the Louisiana State Medical Society
Article Type:Report
Date:Mar 1, 2017
Words:467
Previous Article:A Mullerian cyst resected from the posterior mediastinum.
Next Article:Multiple symmetric lipomatosis: Madelung's disease.
Topics:

Terms of use | Privacy policy | Copyright © 2019 Farlex, Inc. | Feedback | For webmasters